Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Apr 11, 2012, 2:13 PM PDT for Fresno County, Kings County, Tulare County, California. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2012, 2:13 PM PDT (21:13 UTC)
- Expired
- Apr 11, 2012, 3:00 PM PDT
- In force
- 47 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
Counties Fresno County, CA, Kings County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 18 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 2:16 PM PDT | HAIL 0.5 | Hanford, CA | |
| Apr 11, 2:20 PM PDT | HAIL 1 | 5 Se Kingsburg, CA | |
| Apr 11, 2:22 PM PDT | HAIL 1 | 10 Ne Hanford, CA | SOME ACCUMULATION ON THE ROADS |
| Apr 11, 2:40 PM PDT | FUNNEL CLOUD | 6 Se Kingsburg, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
792 WUUS56 KHNX 112113 SVRHNX CAC019-031-107-112200- /O.NEW.KHNX.SV.W.0003.120411T2113Z-120411T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 213 PM PDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA... NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITY OF HANFORD... WEST CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA. * UNTIL 300 PM PDT. * AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF HANFORD...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOSHEN BY 220 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3651 11935 3630 11935 3631 11971 3652 11972 TIME...MOT...LOC 2112Z 274DEG 29KT 3638 11948 $$ SANGER WEATHER.GOV/HANFORD
2 follow-up statements
260 WWUS56 KHNX 112128 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 228 PM PDT WED APR 11 2012 CAC019-031-107-112200- /O.CON.KHNX.SV.W.0003.000000T0000Z-120411T2200Z/ KINGS CA-TULARE CA-FRESNO CA- 228 PM PDT WED APR 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR CENTRAL FRESNO...WEST CENTRAL TULARE AND NORTHEASTERN KINGS COUNTIES... AT 221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM ALREADY HAS PRODUCED HAIL UP TO AN INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR GOSHEN...OR NEAR VISALIA...MOVING EAST AT 12 MPH. LAT...LON 3651 11935 3630 11935 3631 11971 3652 11972 TIME...MOT...LOC 2127Z 274DEG 29KT 3637 11933 $$ SANGER WEATHER.GOV/HANFORD
649 WWUS56 KHNX 112200 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 300 PM PDT WED APR 11 2012 CAC019-031-107-112209- /O.EXP.KHNX.SV.W.0003.000000T0000Z-120411T2200Z/ KINGS CA-TULARE CA-FRESNO CA- 300 PM PDT WED APR 11 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRESNO...WEST CENTRAL TULARE AND NORTHEASTERN KINGS COUNTIES WILL EXPIRE AT 300 PM PDT... THE THUNDERSTORM HAS WEAKENED...BUT REMAINS CAPABLE OF PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND DANGEROUS LIGHTNING. LAT...LON 3651 11935 3630 11935 3631 11971 3652 11972 TIME...MOT...LOC 2159Z 274DEG 29KT 3635 11901 $$ SANGER WEATHER.GOV/HANFORD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:17 AM PDT, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 11, 10:17 AM PDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1017 AM PDT WED APR 11 2012 .SYNOPSIS... A LOW PRESSURE TROUGH IS EXPECTED TO MOVE THROUGH THE REGION TODAY LIFTING OUT BY TONIGHT. COLD AIR BEHIND THIS SYSTEM WITH AFTERNOON HEATING MAY RESULT IN AFTERNOON THUNDERSTORMS TODAY. YET ANOTHER SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY THURSDAY NIGHT THROUGH SATURDAY. && .UPDATE... RAIN AND SNOW CONTINUES THIS MORNING ACROSS THE CENTRAL CALIFORNIA INTERIOR. HEAVIER PRECIPITATION NOW PUSHING INTO THE FOOTHILLS AND HIGHER ELEVATIONS WITH POSSIBLE SCATTERED SHOWERS OVER THE VALLEY. CURRENT REPORTS HAVE BETWEEN A THIRD TO THREE QUARTERS OF AN INCH OF WATER...AND MAINLY ON THE EAST SIDE OF THE VALLEY. DOPPLER RADAR SHOWING THE MAIN AREA OF PRECIP PUSHING FURTHER EAST AND UP INTO THE MOUNTAINS. VISIBLE SATELLITE SUPPORTS THIS TREND AND SHOWS SOME CLEARING ALONG THE COASTAL RANGE...THIS AREA WILL FAVOR SOME INSTABILITY LATER TODAY. SHORT RANGE MODELS ALONG WITH VANDENBURG UPPER AIR OBSERVATION SHOW VERY WEAK CAPE AND LI-VALUES FOR TODAY. WHILE SPC DOES HAVE THE CWFA UNDER A THREAT OF THUNDERSTORM ACTIVITY...MODEL AND OBSERVATION DATA FAVOR THE WEST SIDE OF THE SAN JOAQUIN VALLEY FROM FRESNO COUNTY NORTH THROUGH MERCED COUNTY. HOWEVER...WILL MENTION A THREAT OF THUNDERSTORM ACTIVITY OVER THE ENTIRE VALLEY...BUT WILL MONITOR THE WEST SIDE...NORTH OF KERN COUNTY...FOR ANY POSSIBLE DEVELOPMENT. AFTER TODAY/S STORM...WILL NOW CONCENTRATE ON THE NEXT STORM THAT IS ORIGINATING FROM A MORE GULF OF ALASKA REGION. THIS STORM HAS THE POTENTIAL FOR TO INTRODUCE MUCH COLDER AIR INTO THE REGION AND HIT THE DISTRICT WITH MUCH HEAVIER PRECIP. MODEL AND OBSERVATIONAL PRECIP-WATER DATA SHOW THE NEXT STORM PUSHING A GOOD PLUME OF MOIST AIR INTO THE REGION ON FRIDAY...ALONG WITH THE LEFT FRONT QUAD OF A 110KT JET MAX. WILL MAKE NO UPDATES FOR NOW...AND UPDATE THE WINTER WEATHER PRODUCTS THROUGH THIS AFTERNOON. IN ADDITION... WILL EVALUATE THE AMOUNTS OF PRECIP EXPECTED ON THURSDAY NIGHT INTO FRIDAY TO BETTER CATCH THE POTENTIAL FOR ANY WINTER WEATHER CRITERIA. && .PREV DISCUSSION... /ISSUED 430 AM PDT WED APR 11 2012/ DISCUSSION...PRECIPITATION SHIELD IS NOW FINALLY MOVING ACROSS THE SAN JOAQUIN VALLEY WITH THE BULK OF THE RADAR ECHOES OVER KERN COUNTY. SATELLITE AND AREA RADARS SHOW THE MAIN ENERGY MOVING INTO VENTURA AND SANTA BARBARA COUNTIES AND THE BEST LIFT IS NOW AFFECTING THE SOUTHERN PART OF THE FORECAST AREA, ESPECIALLY KERN COUNTY. THUS FAR THE SNOW LEVELS HAVE REMAINED ABOVE 5500 FEET. ALTHOUGH THIS SYSTEM WAS VERY SLUGGISH IN ITS INITIAL EASTWARD MOVEMENT, WITH THE NEXT VERY LARGE LOW PRESSURE SYSTEM OUT NEAR 150W GAINING INFLUENCE ON THE WEST COAST, THE CURRENT TROUGH IS BEGINNING TO ACCELERATE EAST. BY THIS AFTERNOON FORECAST MODELS HAVE THE TROUGH AXIS POSITION WELL EAST INTO THE GREAT BASIN AND THIS SHOULD BRING PRECIPITATION TO A QUICK END THIS AFTERNOON. A BREAK IN THE WET WEATHER WILL OCCUR OVERNIGHT TONIGHT HOWEVER THE VERY IMPRESSIVE AND DEEP PACIFIC LOW IS PROGGED TO QUICKLY BRING ITS INITIAL PRECIPITATION SHIELD INTO THE NORTHWEST COAST THURSDAY EVENING AND THEN ON FRIDAY THE CENTER OF THE LOW IS PROGGED TO MOVE ACROSS CENTRAL CALIFORNIA. THE PROSPECTS LOOK VERY GOOD FOR A COLD AND UNSTABLE FRONTAL PASSAGE WITH LOW SNOW LEVELS AND A RISK OF THUNDERSTORMS IN THE SAN JOAQUIN VALLEY, FOOTHILLS AND KERN COUNTY DESERT ON FRIDAY AFTERNOON. THE DAY SHIFT WILL LIKELY NEED TO ISSUE WATCH PRODUCTS. ON SATURDAY, GOOD AGREEMENT EXISTS BETWEEN THE GFS AND ECMWF MODELS IN EJECTING THE BIG LOW INTO THE DESERT SOUTHWEST WITH DRYING WEATHER FOR CENTRAL CALIFORNIA. A FEW SNOW SHOWERS WILL LINGER IN THE SIERRA BUT BY LATE IN THE DAY ALL PRECIPITATION SHOULD BE OVER. OF NOTE, AN UNSEASONABLY COLD SATURDAY NIGHT AND SUNDAY MORNING IS LIKELY IN THE WAKE OF THE LOW, AND FROST IS CERTAINLY A POSSIBILITY. I HAVE ADJUSTED THE LOW TEMPERATURES FOR SUNDAY MORNING TO REFLECT THIS THINKING WITH LOTS OF 34-37 DEGREE LOWS ON THE EAST SIDE OF THE SAN JOAQUIN VALLEY. THIS SITUATION WILL NEED TO BE WATCHED IN CASE FUTURE MODEL DATA SUGGESTS A FREEZE? WE WILL SEE. && .AVIATION... MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA AND THE TEHACHAPI MOUNTAINS THROUGH 18Z THURSDAY WITH LOCAL IFR IN SHOWERS. LOCAL IFR/MVFR CEILINGS WILL OCCUR IN THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS WITH ISOLATED THUNDERSTORMS POSSIBLE THROUGH 00Z THURSDAY. OTHERWISE VFR CONDITIONS CAN BE EXPECTED THROUGHOUT MUCH OF THE CENTRAL CALIFORNIA INTERIOR THROUGH 18Z THURSDAY. && .AIR QUALITY ISSUES... NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 PM PDT THIS AFTERNOON ABOVE 6000 FEET FOR THE SOUTHERN SIERRA NEVADA /CAZ096-097/. && PUBLIC...MOLINA AVN/FW...DCH SYNOPSIS...BSO WEATHER.GOV/HANFORD
Hazardous weather outlook, Apr 10, 4:25 PM PDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 425 PM PDT TUE APR 10 2012 CAZ089>099-112330- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 425 PM PDT TUE APR 10 2012 ...UNSETTLED WEATHER THE REST OF THE WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL CALIFORNIA. .DAY ONE...TONIGHT THE RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS...INCLUDING THE PIUTE MOUNTAINS HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST PLEASE SEE /SFORFWHNX/ FOR MORE DETAILS. THE WINTER STORM WATCH FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO THE TULARE-KERN COUNTY LINE HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 4AM PDT WEDNESDAY UNTIL 4PM PDT WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. ANDERSEN
In the hours before
Local storm report, Apr 11, 1:45 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
145 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL RIVERDALE 36.43N 119.87W
04/11/2012 M0.50 INCH FRESNO CA NWS EMPLOYEE
MAINLY 1/4 TO 1/2 INCH SIZE HAIL
&&
BSOLocal storm report, Apr 11, 2:03 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
203 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M1.00 INCH KINGS CA NWS EMPLOYEE
&&
BSOLocal storm report, Apr 11, 2:07 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
207 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL KINGSBURG 36.52N 119.56W
04/11/2012 E0.75 INCH FRESNO CA NWS EMPLOYEE
&&
INIGUEZLocal storm report, Apr 11, 2:11 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
211 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 S KINGSBURG 36.46N 119.56W
04/11/2012 M0.88 INCH KINGS CA TRAINED SPOTTER
2 TO 3 INCHES DEEP OF HAIL ON ROAD NEAR 4TH AVE AND
DENVER. UP TO NICKEL SIZE HAIL.
&&
BSOLocal storm report, Apr 11, 2:12 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
212 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M0.75 INCH KINGS CA NWS EMPLOYEE
UP TO PENNY SIZE HAIL ON EAST SIDE OF TOWN.
&&
BSOLocal storm report, Apr 11, 2:13 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
213 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 5 N HANFORD 36.40N 119.65W
04/11/2012 E1.00 INCH KINGS CA NWS EMPLOYEE
&&
INIGUEZThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:39 AM PDT | Special Weather Statement | HNX | Kings | 66 min |
| Apr 11, 12:45 PM PDT | Special Weather Statement | HNX | Fresno | 45 min |
| Apr 11, 1:02 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings, Tulare | 43 min |
| Apr 11, 1:44 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings, Tulare | 31 min |
| Apr 11, 2:24 PM PDT | Special Weather Statement | HNX | Kings | 51 min |
| Apr 11, 2:43 PM PDT | Tornado Warning | HNX | Tulare | 32 min |
| Apr 11, 2:49 PM PDT | Special Weather Statement | HNX | Kern | 56 min |
| Apr 11, 3:04 PM PDT | Special Weather Statement | HNX | Tulare | 86 min |
| Apr 11, 3:26 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Tulare | 34 min |
| Apr 11, 3:30 PM PDT | Special Weather Statement | HNX | Tulare | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.